Utah, 2018

Wildfire in Utah, October 1 to 2, 2018

October 1 to 2, 2018 · NWS SLC · 1 event in 1 county or zone

The Bald Mountain Fire in northern Utah began on August 24 and burned for over a month before being contained. Note that this episode began in August and continued though September.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

The Bald Mountain Fire in northern Utah began on August 24 and burned for over a month before being contained. Note that this episode began in August and continued though September.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Sep 30, 9:34 PM MST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 30, 9:34 PM MST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
1034 PM MDT Sun Sep 30 2018

.SYNOPSIS...Tropical moisture will spread northward into the
forecast area Monday into Tuesday, resulting in increasing
coverage of showers and thunderstorms. The moist and unstable
pattern will continue into the latter part of the week.

&&

.DISCUSSION...A weak shortwave that move eastward across Idaho
late this afternoon has pushed a weak cold front southward into
northwest Utah this evening. Currently it is located from the
western Uintas southwestward across Utah County in Juab County.
This front will stall in the next few hours and remain a weak
boundary that showers could and most likely will form along midday
or early afternoon Monday as moisture from ex-hurricane Rosa
moves northward as a shortwave moving onto the central California
coast increases the southerly flow and advects the moisture
northward. Current forecast has this handled reasonably well.

The core of Rosa's moisture is still over north central Baja with
an appendage extending northward into Arizona and southern
California. This leading edge will spread into southern Utah as
scattered showers by daybreak Monday. The latest forecast
soundings over southwest Utah are not very impressive with
instability as the CAPE remains below 500 through Wednesday. Looks
like the upslope flow will be the main provider for lift Monday
through Tuesday which could produce some moderate rain at times
but for a widespread heavy rain event there are some concerns that
not all the ingredients are coming together. There is a
possibility that the cloud cover could inhibit instability some
thus reducing rainfall potential across the south. Will not make
any changes at this time as the new model runs are just coming in
and all models need to be assessed.

&&

.AVIATION...West northwest winds will likely prevail at the SLC
terminal through about 10-11Z then shift to the southeast. VFR
will persist through the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flash Flood Watch from Monday afternoon through late Tuesday
     night for UTZ013-016-019>021-518.

     Flash Flood Watch from Tuesday morning through late Tuesday
     night for UTZ001>004-006>012-014-015-517.

WY...Flash Flood Watch from Tuesday morning through late Tuesday
     night for WYZ021.

&&

PUBLIC...Struthwolf
AVIATION...Struthwolf

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Sep 30, 2:34 PM MST, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
334 PM MDT Sun Sep 30 2018

UTZ001>016-019>021-517-518-WYZ021-011400-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
334 PM MDT Sun Sep 30 2018

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...This Afternoon and Tonight

Gusty southwesterly winds will combine with a dry airmass to
produce critical fire weather conditions into this evening across
primarily northern and western Utah. Any fires that develop in
those areas will have the potential to spread rapidly.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Tropical moisture associated with Hurricane Rosa will spread
northward into the area beginning Monday. Southern Utah will see
the potential for heavy rain as early as Monday, with the threat
spreading into northern Utah and southwest Wyoming Monday night
into Tuesday. The moist and unstable airmass will remain over the
region for much of the week. With this rain, there will be the
possibility of flash flooding, particularly over prone areas such
as burn scars, slot canyons, normally dry washes, and urban areas
with poor drainage.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Wasatch Mountains South of I-80

When
October 1, 12:00 AM MST to October 2, 1:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
Other Federal Agency

The Bald Mountain Fire was a lightning caused wildfire that began on August 24. Initially only about 20 acres, it experienced exceptional growth on September 12 due to high winds and low relative humidity, and eventually burned 18,620 acres. The Bald Mountain Fire and nearby Pole Creek Fire led to the evacuation of 6,000 people from 2,000 homes at the height of the incident, as well as caused numerous road closures. The combined costs to fight the Bald Mountain Fire and the Pole Creek Fire were $23.8 million. The Bald Mountain Fire was contained on October 2. Note that this event began in August and continued through September.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2018Every state in 2018This day in weather historyWarnings in Utah, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 782599.